Florida, 2018

Damaging Wind in Florida, August 6, 2018

August 6, 2018 · NWS MOB · 1 event in 1 county or zone

A severe thunderstorm produced a high wind gust near Eglin AFB.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced a high wind gust near Eglin AFB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 5:36 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 6, 5:36 PM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
636 PM CDT Mon Aug 6 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...A semi-organized line over the Florida panhandle
is moving slowly west, and with the approaching sunset bringing
decreasing coverage and slow speed (around 6kt), am not expecting
much impact to our most easterly TAF site (KPNS) before they
dissipate. After the current activity over the forecast area
dissipates late in the evening, general VFR CIGs/VISBYs expected
through the overnight hours.

A mid-level shortwave moving west over the northern Gulf coast
will bring a few late morning to early afternoon tsra to the
area, but am not anticipating much impact to operations.

/16

&&

.PREV DISCUSSION... /issued 614 PM CDT Mon Aug 6 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Quick update sent to carry a chance of showers and
storms over the eastern half of the area through early evening as
westward moving outflow boundaries continue to produce convection
in the presence of MLCAPES around 2500 J/kg. Expect a gradual
decrease in the storms as we lose daytime heating. In the
meantime, the storms will be capable of producing some strong,
gusty winds and frequent lightning. 34/JFB

PREV DISCUSSION... /issued Issued by National Weather Service Tallahassee FL/

NEAR TERM /Now Through Tonight/...

While ridging prevails through much of the troposphere, an upper
level shortwave can be seen clearly on WV imagery sliding SW through
the ArkLaMiss region. This feature will have little to no effect on
the local area as much of the deep level forcing for ascent lies on
the southwest side of the wave. Some forcing on the east side of the
system where the upper ridge and the shortwave meet has resulted in
scattered convergent storms. With PWATs slightly below average
locally, and the lack of any local synoptic forcing aloft, expect
only isolated thunderstorm development this afternoon along the
seabreeze and in the aforementioned convergent region. 15/DH

SHORT TERM /Tuesday Through Wednesday night/...

At the start of the period, model guidance shows a weak
disturbance moving in from the east around the southern periphery
of a ridge over the southeast. While the airmass is drier than
normal, this disturbance may provide enough forcing to generate
showers and thunderstorms in the late morning into the afternoon,
particularly south and east of I-65. Areas further to the NW are
anticipated to have lower rain chances and less cloud cover. As a
result, afternoon high temperatures across the northwestern zones
will reach the mid 90s and associated heat indices in the 103-107
range are possible.

By Wednesday, as the disturbance dissipates, the ridge over the
southeast will be the dominant weather feature and with the
airmass drier than normal, rain chances will be below normal
during the day. Kept rain chances only in the 20-30 percent range
across the area. 38/KGG

LONG TERM /Thursday Through Monday/...

Model guidance shows the ridge in place over the southeast will
begin to flatten and shift south by Friday as a trough of low
pressure moves down the Mississippi River Valley into the Mid-
South. As this occurs, rain chances will be on the increase
starting Friday and continue through the end of the period as deep
layer moisture increases. Fairly good agreement between the GFS
and Euro allow for a higher than normal confidence forecast
through Saturday where rain chances will be in the 50-60 percent
range during the daytime hours.

Beyond Saturday, there are differences between the GFS and Euro
which make the longer range forecast uncertain. While the GFS
brings a secondary trough into the Mid-South, the Euro keeps most
of the northern stream energy in the Ohio Valley and the
subtropical ridge builds back over the region. Given the
differences in the two models, will trend the forecast closer to
climatology for mid August. This features PoPs generally in the 40
percent range Sunday through the end of the long term period.

Given plenty of convective activity, especially Fri and Sat,
afternoon MaxTs should generally only reach the upper 80s to near
90 each day. With the forecast trending back toward climatology
beyond Saturday, allowed the a few spots in the lower 90s by the
first of the week. 38/KGG

MARINE...

Winds and seas are expected to remain low through Thursday.
Starting Thursday night winds will increase to near 15 knots over
the open waters with seas nearing 3 feet. These winds will
decrease by Sunday as high pressure moves near the marine area.
38/KGG

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 6, 2:59 AM CST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
359 AM CDT Mon Aug 6 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-070900-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
359 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a Moderate Risk of rip currents along the beaches of Alabama
and the northwest Florida panhandle through tonight.

Heat Indices over 100 degrees across most of the region today,
possibly up to 106 degrees in some interior locations of south
central Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Indices over 100 degrees are expected to be widespread across the
region through the week, especially Tuesday through Thursday. Hottest
day at this time appears to be Tuesday, when Heat Indices may rise
into around 108 degrees in some areas. Increased rain chances and
more cloud cover will act to lower Heat Indices slightly late in the
week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-070900-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
359 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Aug 6, 2:10 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     DESTIN                  30.38N 86.46W
08/05/2018                   OKALOOSA           FL   LAW ENFORCEMENT

            *** 1 FATAL ***
            A 50-YEAR-OLD TEXAS MAN WAS PULLED TO SHORE
            BY DESTIN BEACH SAFETY LIFEGUARDS OFF SCENIC
            HIGHWAY 98 IN DESTIN, FL AROUND 3:00 PM
            AUGUST 5TH. HE LATER DIED AT SACRED HEART
            HOSPITAL.

&&

DRJ
Special weather statement, Aug 6, 3:34 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
434 PM CDT MON AUG 6 2018

ALZ060-062200-
Covington AL-
434 PM CDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 500 PM CDT...

At 432 PM CDT, a cluster of strong thunderstorms were located 6
miles southeast of Opp, moving west at 10 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3102 8636 3135 8640 3136 8619 3103 8619
TIME...MOT...LOC 2132Z 085DEG 10KT 3124 8617
Special weather statement, Aug 6, 5:35 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
635 PM CDT MON AUG 6 2018

FLZ205-206-070000-
Okaloosa Inland FL-Okaloosa Coastal FL-
635 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 700 PM CDT...

At 634 PM CDT, the strong thunderstorm was located 9 miles west of
Eglin Air Force Base, or 9 miles northeast of Niceville, moving west
at 15 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Niceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8662 3073 8668 3074 8639 3052 8639
TIME...MOT...LOC 2334Z 078DEG 14KT 3064 8642
Special weather statement, Aug 6, 5:54 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
654 PM CDT MON AUG 6 2018

ALZ059-FLZ203-070030-
Escambia AL-Santa Rosa Inland FL-
654 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND NORTH CENTRAL SANTA ROSA COUNTIES UNTIL
730 PM CDT...

At 654 PM CDT, the strong thunderstorm was located 9 miles east of
Riverview, or 11 miles southeast of Brewton, moving northwest at 5
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8678 3089 8690 3098 8714 3120 8697
TIME...MOT...LOC 2354Z 124DEG 6KT 3101 8692

The radar

The Eglin Afb radar (KEVX), 76 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
August 6, 6:28 PM CST to 6:30 PM CST
Where
Okaloosa County, 8 mi SSE of Holt
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.613, -86.719

Reported by Eglin AFB Weather ops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779650.